Advertisement

Antibiotic-Induced Serotonin Syndrome

      Abstract

      Due to its broad spectrum of clinical presentations and to the large number of available serotonergic medications, serotonin syndrome (SS) remains an elusive diagnosis to many clinicians. SS results from the over-stimulation of serotonin receptors by a variety of mechanisms. New medications with the potential to cause SS are released regularly, and among them is the antibiotic linezolid. We present a case of SS in a 36-year-old woman that occurred after linezolid was added to a drug regimen that included lithium, venlafaxine, and imipramine.

      Keywords

      To read this article in full you will need to make a payment

      Subscribe:

      Subscribe to Journal of Emergency Medicine
      Already a print subscriber? Claim online access
      Already an online subscriber? Sign in
      Institutional Access: Sign in to ScienceDirect

      References

        • Baloh R.W.
        • Dietz J.
        • Spooner J.W.
        Myoclonus and ocular oscillations induced by L-tryptophan.
        Ann Neurol. 1982; 11: 95-97
        • Ganetsky M.
        • Brush E.D.
        Serotonin syndrome—what have we learned?.
        Clin Pediatr Emerg Med. 2005; 6: 103-108
        • Dunkley E.J.
        • Isbister G.K.
        • Sibbritt D.
        • Dawson A.H.
        • Whyte I.M.
        The Hunter Serotonin Toxicity Criteria: simple and accurate diagnostic decision rules for serotonin toxicity.
        QJM. 2003; 96: 635-642
        • Sternbach H.
        The serotonin syndrome.
        Am J Psychiatry. 1991; 148: 705-713
        • Mason P.J.
        • Morris V.A.
        • Balcezak T.J.
        Serotonin syndrome.
        Medicine (Baltimore). 2000; 79: 201-209
        • Baigel G.D.
        Cyproheptadine and the treatment of an unconscious patient with the serotonin syndrome.
        Eur J Anaesthesiol. 2003; 20: 586-588
        • Graudins A.
        • Stearman A.
        • Chan B.
        Treatment of Serotonin Syndrome With Cyproheptadine.
        J Emerg Med. 1998; 16: 615-619
        • Mackay F.J.
        • Dunn N.R.
        • Mann R.D.
        Antidepressants and the serotonin syndrome in general practice.
        Br J Gen Pract. 1999; 248: 96-103